Hail, Pemiscot
- When
- May 24, 12:45 PM CST to 12:50 PM CST
- Where
- Pemiscot County, 1.11 mi W of Cooter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.053, -89.840
Large amounts of quarter size hail fell on Interstate 40 near Steele.
A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset. After sunset the storms dissipated. Some of the storms were severe with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 8:38 AM CST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 938 AM CDT MON MAY 24 2010 .DISCUSSION... VERY WARM AND HUMID ACROSS THE MID SOUTH THIS MORNING WITH TEMPS ALREADY IN THE LOW TO MID 80S. A LONE AREA OF THUNDERSTORMS THAT DEVELOPED EARLIER THIS MORNING CONTINUES TO DRIFT SOUTH. THESE THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS MORNING SINCE THE AIRMASS IS VERY UNSTABLE WITH SBCAPES OF OVER 3000 J/KG. WILL ADJUST POPS ACROSS PARTS OF WEST TN OTHERWISE FORECAST LOOKS GOOD. SJM && .PREV DISCUSSION... /ISSUED 408 AM CDT MON MAY 24 2010/ IT WAS ANOTHER WARM AND HUMID EARLY MORNING ACROSS THE MIDSOUTH. SKIES WERE CLEAR. SOME FOG HAD FORMED WITH LIGHT WINDS...BUT DO NOT THINK THE FOG WILL BECOME A SIGNIFICANT PROBLEM THIS MORNING. AN UNSEASONABLY HOT DAY CAN BE EXPECTED ACROSS THE MIDSOUTH TODAY. THINK THIS WILL LIKELY BE THE HOTTEST DAY OF THE WEEK. WITH LIGHT LOW LEVEL WINDS AND LIMITED MIXING...THINK TEMPERATURES WILL WARM INTO THE LOWER AND MID 90S. HEAT INDEX READINGS WILL EVEN CLIMB INTO THE UPPER 90S FROM MEMPHIS SOUTHWESTWARD. AFTERNOON HIGHS WILL BE ABOUT 10 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR AND MAY APPROACH RECORD HIGHS IN SOME LOCATIONS INCLUDING MEMPHIS. THE UPPER LEVEL RIDGE OVER THE REGION WILL WEAKEN JUST SLIGHTLY TODAY ALLOWING FOR A LITTLE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS BY LATE THIS AFTERNOON AND EARLY EVENING...HAVE POPS RANGING FROM 30 PERCENT IMMEDIATELY ALONG THE TN RIVER TO 20 PERCENT ELSEWHERE. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON DUE TO THE HEAT WITH SBCAPES CLIMBING TO BETWEEN 3000 AND 4000 J/KG THIS AFTERNOON. AS A RESULT...A FEW THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. ONLY SUBTLE CHANGES IN THIS WEATHER PATTER CAN BE EXPECTED THROUGH THURSDAY. WILL CONTINUE WITH A 20 TO 30 PERCENT CHANCE OF MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY. 850 MB TEMPERATURES ARE FORECAST TO COOL JUST SLIGHTLY WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S...STILL ABOVE NORMAL. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING. CONFIDENCE DECREASES IN THE FORECAST FOR FRIDAY INTO THE WEEKEND. THE GFS INDICATES A BACKDOOR COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FRIDAY WITH SCATTERED THUNDERSTORMS...THEN A COOLER...DRIER AND MORE STABLE AIR MASS WILL SPREAD OVER THE REGION FOR AT LEAST THE BEGINNING OF THE WEEKEND. THE ECMWF SEEMS TO ALSO INDICATE THIS SCENARIO TO SOME EXTENT BUT IS MUCH WEAKER WITH THE FRONT. FOR NOW KEPT THE WEEKEND DRY WITH SOMEWHAT COOLER TEMPERATURES...BUT DID NOT GO QUITE AS LOW AS SHOWN BY THE MEX MOS. JCL && .AVIATION... 12Z TAFS SIMILAR WEATHER TO YESTERDAY... CLEAR MORNING SKIES AND ISOLATED PATCHY LIFR FOG SHOULD GIVE WAY TO AREAWIDE VFR AND SCATTERED CUMULUS BY MIDMORNING. A FEW AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...WITH THE TN RIVER VALLEY LIKELY SEEING BEST CHANCES. COVERAGE STILL TOO LIMITED TO TEMPO A TSRA MENTION. HAVE CHOSEN TO HANDLE WITH A BKN CB GROUP AT THIS TIME. PWB && .PRELIMINARY POINT TEMPS/POPS... MEM 93 74 90 72 / 20 20 30 20 MKL 92 67 89 66 / 20 20 30 20 JBR 92 68 90 68 / 20 20 30 20 TUP 93 70 90 68 / 20 20 30 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1252 PM CDT MON MAY 24 2010 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1252 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY INTO THE EARLY EVENING. SJM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1152 AM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
&&
MRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1207 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
1200 PM TSTM WND GST 1 E UNION CITY 36.42N 89.03W
05/24/2010 M0.00 MPH OBION TN TRAINED SPOTTER
59 MPH WIND GUST RECORDED BY TRAINED SPOTTER
&&
MRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
1200 PM TSTM WND GST 1 E UNION CITY 36.42N 89.03W
05/24/2010 M0.00 MPH OBION TN TRAINED SPOTTER
59 MPH WIND GUST RECORDED BY TRAINED SPOTTER
&&
MRMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
1200 PM TSTM WND GST 1 E UNION CITY 36.42N 89.03W
05/24/2010 M0.00 MPH OBION TN TRAINED SPOTTER
59 MPH WIND GUST RECORDED BY TRAINED SPOTTER
1238 PM HAIL 2 N GERMANTOWN 35.12N 89.79W
05/24/2010 E1.75 INCH SHELBY TN PUBLIC
GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
ROAD
&&
MRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1257 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
1200 PM TSTM WND GST 1 E UNION CITY 36.42N 89.03W
05/24/2010 M0.00 MPH OBION TN TRAINED SPOTTER
59 MPH WIND GUST RECORDED BY TRAINED SPOTTER
1238 PM HAIL 2 N GERMANTOWN 35.12N 89.79W
05/24/2010 E1.75 INCH SHELBY TN PUBLIC
GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
ROAD
1245 PM HAIL 2 S BARTLETT 35.19N 89.84W
05/24/2010 E0.88 INCH SHELBY TN TRAINED SPOTTER
NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
THE ROAD.
&&
MRMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
104 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM HAIL MARTIN 36.34N 88.86W
05/24/2010 E1.75 INCH WEAKLEY TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN TOWN OF MARTIN
1135 AM TSTM WND DMG MARTIN 36.34N 88.86W
05/24/2010 WEAKLEY TN FIRE DEPT/RESCUE
POWER LINES DOWN AND ONE BUILDING IN DOWNTOWN MARTIN
PARTIALLY COLLAPSED DUE TO WIND AND LIGHTNING STRIKES
1200 PM TSTM WND GST 1 E UNION CITY 36.42N 89.03W
05/24/2010 M0.00 MPH OBION TN TRAINED SPOTTER
59 MPH WIND GUST RECORDED BY TRAINED SPOTTER
1238 PM HAIL 2 N GERMANTOWN 35.12N 89.79W
05/24/2010 E1.75 INCH SHELBY TN PUBLIC
GOLF BALL SIZED HAIL AT GERMANTOWN PARKWAY AND TRINITY
ROAD
1245 PM HAIL 2 S BARTLETT 35.19N 89.84W
05/24/2010 E0.88 INCH SHELBY TN TRAINED SPOTTER
NICKEL SIZE HAIL FROM 1245 TO 1250 ALSO LOTS OF WATER ON
THE ROAD.
1250 PM HAIL 1 N GERMANTOWN 35.10N 89.79W
05/24/2010 M0.88 INCH SHELBY TN NWS EMPLOYEE
NICKEL SIZED HAIL AT NATIONAL WEATHER SERVICE OFFICE
AGRICENTER BLDG ON WALNUT GROVE AND GERMANTOWN PKWY
&&
MRMThe Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large amounts of quarter size hail fell on Interstate 40 near Steele.
Straight line winds knocked down street and highway signs, ripped off shingles and downed tree limbs in the Steele area. A shed was damaged along County Road 457 near Steele.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231825, 238873.